zbMATH — the first resource for mathematics

On problems of H. Cook. (English) Zbl 0612.54042
Let \({\mathcal F}\) be a class of mapping such that all homeomorphisms are in \({\mathcal F}\) and the composition of any two mappings in \({\mathcal F}\) is also in \({\mathcal F}\). In University of Houston Mathematics Problem Book (Problem 150 and Problem 151), H. Cook has the following problems: (i) If a continuum X is homogeneous with respect to \({\mathcal F}\), is there a continuum Y which is \({\mathcal F}\)-equivalent to X and which is homogeneous? (ii) Suppose that a continuum Y is \({\mathcal F}\)-equivalent to a homogeneous continuum and \(\epsilon\) is a positive number. Does there exist a positive number \(\delta\) such that if a,b\(\in Y\) and \(d(a,b)<\delta\), then there is a mapping f in \({\mathcal F}\) from Y onto Y such that \(f(a)=b\) and no point of Y is moved a distance more than \(\epsilon\) ? We give negative answers to the problems (i) and (ii).

54F15 Continua and generalizations
54C05 Continuous maps
54F50 Topological spaces of dimension \(\leq 1\); curves, dendrites
54C10 Special maps on topological spaces (open, closed, perfect, etc.)
Full Text: DOI
[1] Charatonik, J.J., A characterization of the pseudo-arc, Bull. Pol. acad. sci. ser. math., 26, 901-903, (1978) · Zbl 0433.54025
[2] Charatonik, J.J., Generalized homogeneity and some characterizations of solenoids, Bull. Pol. acad. sci. ser. math., 31, 171-174, (1983) · Zbl 0529.54032
[3] Charatonik, J.J., The property of Kelley and confluent mappings, Bull. Pol. acad. sci. ser. math., 31, 375-380, (1983) · Zbl 0544.54028
[4] Charatonik, J.J., Mappings of sierpinski curve onto itself, Proc. amer. math. soc., 92, 125-132, (1984) · Zbl 0524.54010
[5] Effros, E.G., Transformation groups and C∗-algebra, Ann. of math., 81, 2, 38-55, (1965) · Zbl 0152.33203
[6] Hu, S.T., Theory of retracts, (1965), Wayne State Univ. Press Detroit · Zbl 0137.01701
[7] H. Kato, Generalized homogeneity of continua and a question of J.J. Charatonik, Houston J. Math., to appear. · Zbl 0635.54017
[8] Krupski, P., Continua which are homogeneous with respect to continuity, Houston J. math., 5, 345-355, (1979) · Zbl 0415.54019
[9] Kuratowski, K., Topology, Vol. II, (1968), Academic Press New York, PWN, Warsaw
[10] McLean, T.B., Confluent images of tree-like curves are tree-like, Duke math. J., 39, 465-473, (1972) · Zbl 0252.54020
[11] Taylor, J.L., A counterexample in shape theory, Bull. amer. math. soc., 81, 629-632, (1975) · Zbl 0316.55010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.